|Fat loss and androgens
Jan 25, 2003
Hi there. I have been positive for four years, with an initial VL of 12,000. and a cd4 of 220 before starting treatment. I have been on meds for three yrs now and have an undetectable Vl and cd4 of aprox. 430. I have experienced fat loss in my face, arms,legs and butt. A few months ago I started taking testosterone 200mg and nandrolone 100 mg weekly to help put on weight that I had lost. I feel great and have seen results (extra lbs) but grew alarmed when I came across a question posted on this site in whch a DR. stated that androgens can cause further fat loss, especially in the face. Is this true? I have never heard this before and I am a bit concerned because alot of Dr's prescribe them to patients who already have sustained massive fat loss. Thanks for your time.
Response from Ms. Fields-Gardner
Naturally occurring (not because of supplementation) higher levels of free testosterone have been related to altered fat patterns in women. This pattern included both measured gains in trunk fat and losses in peripheral (limb) fat compared with controls and HIV-infected women without lipodystrophy changes (see link below for more info on one of these studies).
Other hormonal disturbances, including other sex hormones, have been associated with lipodystrophy as well. As far as supplemented testosterone being linked with facial lipoatrophy.
There was a "letter to the editor" about a person who was self-medicating, stacking nandrolone decanoate and other anabolic agents to bodybuild. In this case it was reported that facial fat pad loss was seen "despite" anabolic steroid use as fat losses seen during anabolic steroid use may be in part because of a calorie imbalance... more muscle uses more calories which needs to be provided in the diet or at the expense of body fat. The citation for this letter to the editor is shown here: O'Mahony C, Price LM, Nelson M. Lipodystrophy despite anabolic steroids. Int J STD AIDS. 1998;9:619.
In any case, you should carefully monitor any changes and notify your health care team if any appear. Also, it is probably wise to make sure you eat well to support a stable body composition!
Treating wasting in patient with history of lymphoma
HIV+. no treatment at this time with weight gain
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.